South Dakota, 2012

Hail in South Dakota, May 5, 2012

May 5, 2012 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced large hail over across the southern Badlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail over across the southern Badlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 5, 2:31 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, May 5, 2:31 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
331 AM MDT SAT MAY 5 2012

.DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER EASTERN
COLORADO WITH A TROUGH EXTENDING NORTHWARD INTO EASTERN MONTANA.
NUMEROUS STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING
AND WESTERN SOUTH DAKOTA AS THE UPPER TROUGH APPROACHES FROM THE
WEST AND INSTABILITY INCREASES ABOVE THE MOISTENING LOW LEVELS.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE AREA TODAY AS THE UPPER TROUGH APPROACHES AND A BROAD AREA OF
QG FORCING SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN
SETS UP ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION
PUSHING EAST OF THE FORECAST AREA LATE.

SUNDAY WILL BE VERY WINDY WITH TIGHT PRESSURE GRADIENT IN THE WAKE OF
THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS
NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND
CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY
AFTERNOON.

EXTENDED...DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED THROUGH
MID-WEEK AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. THE NEXT
APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE DAY THURSDAY
INTO FRIDAY.

&&

.AVIATION...12Z TAFS
NUMEROUS SHRA/TSRA ARE EXPECTED TODAY...BRINGING WIDESPREAD MVFR
VIS/CIGS WITH LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. GUSTY
NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING
AS A COLD FRONT PUSHES THROUGH THE REGION. CONDITIONS WILL START TO
IMPROVE TO VFR LATE THIS EVENING AS PRECIPITATION TAPERS OFF FROM
WEST TO EAST.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 5, 2:42 AM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
342 AM MDT SAT MAY 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
342 AM MDT (442 AM CDT) SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN
AND CENTRAL SOUTH DAKOTA TODAY...EXCEPT FOR THE FAR NORTH...NEAR THE
NORTH DAKOTA BORDER. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT EASTWARD AND SOUTHWARD FROM THE BLACK HILLS INTO SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH
DAKOTA ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, May 5, 1:54 AM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             3 N JOHNSON SIDING      44.13N 103.43W
05/05/2012  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            DIME SIZED HAIL LASTED FOR 10 MINUTES.

&&

JSCHILD
Local storm report, May 5, 2:18 AM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             9 N BOX ELDER           44.25N 103.07W
05/05/2012  E0.25 INCH       MEADE              SD   NWS EMPLOYEE

            HAIL COVERS THE DECK.

&&

JSCHILD
Local storm report, May 5, 3:10 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     HAIL             INTERIOR                43.73N 101.98W
05/05/2012  E1.50 INCH       JACKSON            SD   FIRE DEPT/RESCUE

&&

JSCHILD
Special weather statement, May 5, 3:27 AM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 AM MDT SAT MAY 5 2012

SDZ027-029-030-041-042-074-051115-
CUSTER CO PLAINS SD-FALL RIVER SD-HERMOSA FOOT HILLS SD-SHANNON
SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-
427 AM MDT SAT MAY 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...CUSTER
AND NORTHWESTERN SHANNON COUNTIES UNTIL 515 AM MDT...

AT 424 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WIND CAVE VISITORS CENTER...OR 7 MILES
NORTHWEST OF DOWNTOWN HOT SPRINGS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WIND CAVE VISITORS CENTER...
  BUFFALO GAP...
  FAIRBURN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4379 10307 4350 10284 4339 10366 4358 10379
TIME...MOT...LOC 1027Z 244DEG 39KT 4354 10350

SCHILD
Local storm report, May 5, 3:29 AM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
429 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             9 S DOWNTOWN RAPID CITY 43.94N 103.23W
05/05/2012  E0.75 INCH       PENNINGTON         SD   LAW ENFORCEMENT

            HIGHWAY 79 IN THE BLACK GAP AND SPRING CREEK AREA WAS
            COVERED IN PEA TO DIME SIZED HAIL. TIME OF HAILFALL IS
            ESTIMATED.

&&

JSCHILD
Local storm report, May 5, 4:08 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 AM MDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     HAIL             WINNER                  43.37N 99.86W
05/05/2012  E0.75 INCH       TRIPP              SD   LAW ENFORCEMENT

&&

JSCHILD

The radar

The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
May 5, 5:20 AM MST
Where
Oglala Lakota County, 5.88 mi NNW of Kyle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.500, -102.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385519.